Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 39, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 19, 2022, 5:39 PM MDT for Bannock County, Bear Lake County, Caribou County, Idaho. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2022, 5:39 PM MDT (23:39 UTC)
- Expired
- Aug 19, 2022, 6:13 PM MDT
- In force
- 34 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bannock County, ID, Bear Lake County, ID, Caribou County, ID
The radar
The Pocatello radar (KSFX), 89 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:42 PM MDT | TSTM WND DMG | Grace, ID | WIND GUSTS ESTIMATED 40MPH. LOTS OF LIGHTNING. CAUSED LOSS OF POWER TO THE ENTIRE COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187 WUUS55 KPIH 192339 SVRPIH IDC005-007-029-200045- /O.NEW.KPIH.SV.W.0039.220819T2339Z-220820T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 539 PM MDT Fri Aug 19 2022 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Southwestern Caribou County in southeastern Idaho... East central Bannock County in southeastern Idaho... Northwestern Bear Lake County in southeastern Idaho... * Until 645 PM MDT. * At 539 PM MDT, a severe thunderstorm was located near Grace, or 8 miles west of Soda Springs, moving northwest at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Chesterfield Reservoir, Grace and Bancroft. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4261 11156 4248 11166 4270 11215 4290 11196 TIME...MOT...LOC 2339Z 125DEG 18KT 4263 11175 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ EC
1 follow-up statement
206
WWUS55 KPIH 200013
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
613 PM MDT Fri Aug 19 2022
IDC005-007-029-200020-
/O.CAN.KPIH.SV.W.0039.000000T0000Z-220820T0045Z/
Caribou ID-Bannock ID-Bear Lake ID-
613 PM MDT Fri Aug 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARIBOU...EAST
CENTRAL BANNOCK AND NORTHWESTERN BEAR LAKE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds
and lightning are still possible with this thunderstorm.
LAT...LON 4261 11156 4248 11166 4270 11215 4290 11196
TIME...MOT...LOC 0007Z 125DEG 18KT 4272 11192
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:01 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 19, 2:01 PM MDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 201 PM MDT Fri Aug 19 2022 .SHORT TERM (Tonight - Saturday)... Afternoon satellite visible satellite imagery shows ample cloud cover across the western portion of the forecast area this afternoon with more scattered CU starting to pop across the Central Mountains. These clouds, where they're present, has helped to keep temps down a bit. Atmospheric moisture has increased over the last 24 hours with PWATs at or just above 1 inch across the southern half of the forecast area. Airmass remains a tad bit drier across the central mountains which could allow for a mix of wet and dry thunderstorms today in that area but closer to the Nevada and Utah borders showers and storms will certainly be of the wet variety. Hi-res CAMs show some impressive coverage across the SE corner and into the lower Snake later tonight. This signal has been there for much of the day so PoPs have trended upward in these areas since the previous forecast package. Given the decent moisture content of the airmass, some moderate to heavy rainfall rates will be possible so things will have to be monitored for localized flooding concerns. Some small hail is also possible in the strongest of storms. Could see some lingering clouds and shower activity across the southern extent of the area during the overnight hours and towards sunrise Saturday. After daybreak Saturday, things look strikingly similar to today's forecast with another round of afternoon/evening showers and storms. McKaughan .LONG TERM (Sunday - Friday)... Showers and storms continue to be the focus of the extended forecast, though not every day will see them. Sunday will still see a few showers and storms as will Monday as a shortwave cuts off into an upper level low and pushes northeast. Some drier air will be able to make it into the area with PWATs in the Central Mountains mainly between 0.50 to 0.70 inches. PWATs in the Snake Plains and Highlands will still be between 0.70 to 1.10 inches. The ECMWF, GFS, and NAM all agree pretty well on PWAT values. Ridging tried to build back in late Monday, but another shortwave trough gets ejected from the stronger low pressure system sitting in the Alaskan gulf. This shortwave gets hung up in the Idaho panhandle and northern Montana area in the middle of next week. This will keep most of the moisture farther north, but will keep some low POPs in the forecast mainly along the Idaho/Montana state line. ECMWF and GFS are in pretty good agreement on this, too, but NBM continues to want to bring more rain to more of the area. The GFS is a bit slower than the ECMWF to get that trough moved farther east as the week wears on. Despite some of these on and off rain and storm chances in the week ahead, temperatures generally stay near or even slightly above our average highs for this time of the year, in the upper 80s and low 90s for the lower elevations. Higher elevations will see highs in the upper 70s to low to mid 80s. AMM && .AVIATION... Monsoonal moisture continues to bring rain and storm chances into the area. After a morning of showers, expect some storms to pop up during the afternoon and evening, especially around KPIH, KBYI, and KIDA terminals, but keeping VCTS at all sites in TAFs. The greatest thunderstorm activity looks to be between 20-05Z. Winds will pick up after 20Z with gusts between 15-20 kts, mainly at PIH, BYI, and IDA. Gusts with thunderstorm outflows would be higher, likely closer to 30-35kts. Overall VFR conditions are expected, unless a storm passes over the terminal, which could drop conditions to MVFR or even IFR until it passes. AMM && .FIRE WEATHER... Today begins several days of showers and thunderstorms. The amount of moisture available today to help produce wetting rains is there, especially for the southern and southeast highlands (413, 427) and zones 422 and 476 in the central mountains. The chance of wetting rains is between 40-60% in those areas. For Zone 411 and also portions of the Snake Plain where we can get storms to develop, the probability peaks around 35%. The best chance of seeing a mix of wet and dry storms is across Zone 410 and also the far northern end of 475 where the chance peaks at 20%. Looking at higher amounts, there is a 15-25% chance across Zones 413 and 427 for between 0.25-0.50", and less than 10% anywhere else. We can also expects gusts over 35 mph where storms are more dry vs wet as well. For Saturday, wetting rains especially over the mountains are expected as deeper monsoon moisture arrives. Chances are again in the 40-60% range for those locations. To round out the weekend, Sunday looks a lot less stormy for some folks. Isolated storms are possible across 475 and the Snake Plain, while the Magic Valley 9427) and South Hills (427) have less than a 10% chance of storms. For Zones 411, 413, 422 and 476...scattered storms are forecast with storms trending much drier as high pressures tries to rebuild and a drier airmass slides into Idaho. That trend may not last long though. The models are struggling with thunderstorm potential as another low slowly moves east, although the general track may be farther north. If that happens, very little storm activity would occur across Zones 425 and 427 and a good chunk of 410. That would focus storms across the north and also along the Wyoming border. That picture should become clearer over the weekend. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Aug 19, 3:09 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
309 PM MDT Fri Aug 19 2022
IDZ057-059-192200-
Franklin/Eastern Oneida Region ID-Raft River Region ID-
309 PM MDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of central Oneida
County through 400 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Holbrook Summit, moving slowly northwest at 5 mph.
HAZARD...Brief moderate to heavy rain, wind gusts to 40 mph, and pea
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rain may create elevated flows in
otherwise dry creeks.
Locations impacted include...
Holbrook Summit and Holbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4215 11236 4207 11258 4226 11279 4239 11248
TIME...MOT...LOC 2107Z 150DEG 5KT 4218 11252
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HustonSpecial weather statement, Aug 19, 3:27 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
327 PM MDT Fri Aug 19 2022
IDZ062-063-192230-
Caribou Range ID-Blackfoot Mountains ID-
327 PM MDT Fri Aug 19 2022
...Cluster of thunderstorms will impact portions of northeastern
Caribou and southeastern Bonneville Counties through 430 PM MDT...
At 323 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms southeast of Wayan. These storms were moving
slowly east at 5 mph toward Conda and Blackfoot Reservoir.
HAZARD...Brief moderate to heavy rain, wind gusts to 40 mph, and
pea to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains over otherwise dry creeks
may create elevated flows or flash flooding.
Locations impacted include...
Blackfoot Reservoir, Wayan, Henry and Mill Canyon Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4274 11108 4262 11154 4279 11156 4288 11183
4306 11126 4293 11104 4286 11104
TIME...MOT...LOC 2123Z 081DEG 4KT 4291 11137 4290 11114 4279 11120
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HustonSpecial weather statement, Aug 19, 5:32 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
532 PM MDT Fri Aug 19 2022
IDZ054-058-062-200100-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
532 PM MDT Fri Aug 19 2022
...Cluster of thunderstorms east of Blackfoot and Pocatello moving
west in the general direction through 700 PM MDT...
At 530 PM MDT, Doppler radar was tracking thunderstorms east of
Blackfoot and Pocatello, moving west at 10 mph.
HAZARD...Moderate rain and wind gusts to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pocatello, Blackfoot, Goshen, Chubbuck, Firth, Rose, Fort Hall Eagle
Lodge, Fort Hall Lincoln Creek Lodge, Fort Hall Townsite, Fort Hall
Mount Putnam, Bone, Fort Hall Putnam Lodge, Groveland, Basalt,
Cutthroat Trout Campground, Trail Creek Campground and Wapello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4329 11238 4305 11244 4275 11260 4293 11200
4310 11163 4338 11182
TIME...MOT...LOC 2330Z 068DEG 8KT 4329 11187 4314 11179 4299 11202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HustonThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:09 PM MDT | Special Weather Statement | PIH | Oneida | 51 min |
| Aug 19, 3:27 PM MDT | Special Weather Statement | PIH | Caribou | 63 min |
| Aug 19, 3:41 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Oneida, Power | 30 min |
| Aug 19, 3:46 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 44 min |
| Aug 19, 5:14 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Jefferson, Madison | 39 min |
| Aug 19, 5:25 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Madison | 35 min |
| Aug 19, 5:32 PM MDT | Special Weather Statement | PIH | Bingham | 88 min |
| Aug 19, 5:45 PM MDT | Special Weather Statement | PIH | Power | 60 min |
| Aug 19, 5:50 PM MDT | Special Weather Statement | PIH | Clark, Fremont | 55 min |
| Aug 19, 5:59 PM MDT | Special Weather Statement | PIH | Franklin | 61 min |
| Aug 19, 5:59 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Madison | 36 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.